Depression treatment combined with heart attack medication: Risk of bleeding increases
Patients taking medication to prevent heart attack as well as anti-depressants have a higher risk of developing internal bleeding, according to a new study conducted by researchers at the McGill University Health Centre (MUHC). The results were published this week in the Canadian Medical Association Journal.
As many as 20 per cent of patients with cardiovascular disease experience some form of depression following their heart attack and are often prescribed selective serotonin reuptake inhibitors (SSRI) - the most common type of anti-depressant medication. Also, antiplatelet agents, like aspirin, that reduce the formation of blood clots, are commonly prescribed to these patients to reduce the risk of recurrent heart attack (acute myocardial infarction - AMI).
The study found that it is the combination of these two treatments that leads to a higher risk of internal bleeding. "Both medications are known to be associated with bleeding. However, this is the first time we have looked at the risk of bleeding in a heart attack population," explains Dr. Elham Rahme, lead investigator of the study, an epidemiologist at the Research Institute of the MUHC and Assistant Professor in the Department of Medicine at McGill University.
The study, which involved over 27,000 patients, assessed the risk of bleeding among heart attack survivors taking antiplatelet treatment in conjunction with common anti-depression medication such as SSRIs following AMI. The research showed that combining SSRIs with antiplatelet therapy increased the risk of bleeding by 42 per cent and that number increased up to 50 per cent with dual antiplatelet agents. Bleeding includes gastrointestinal bleeding, hemorrhagic stroke or other bleeding which required hospitalization.
"Clinicians need to be aware of which patients are at high risk for bleeding," explains Dr. Christopher Labos, first author and a resident in Cardiology at the MUHC. "They need to consider the benefits of treating major depression versus this potential risk of bleeding."’
About the Study
The article “Risk of bleeding associated with combined use of selective serotonin reuptake inhibitors and antiplatelet therapy following acute myocardial infarction” published in the Canadian Medical Association Journal (CMAJ), was co-authored by Christopher Labos (MUHC, McGill University); Kaberi Dasgupta (Research Institute of the MUHC, McGill University); Hacene Nedjar ((Research Institute of the MUHC); Gustavo Turecki (Douglas Mental Health University Institute); and Elham Rahme (Research Institute of the MUHC, McGill University).